Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 2, NWS Pittsburgh, PA

January 30, 2001Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jan 30, 2001, 2:01 PM EST for Marshall County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2001, 2:01 PM EST (19:01 UTC)
Expired
Jan 30, 2001, 6:00 PM EST
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301906
FFWPIT
WVC051-302300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EST TUE JAN 30 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 600 PM EST

* AT 200 PM EST...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING   
ON FISH CREEK ALONG COUNTY ROAD 74 SOUTH OF MOUNDSVILLE.  THERE WERE 
ICE JAMS ON FISH CREEK CAUSING THIS FLOODING.  THE ICE JAMS THAT 
WERE ON GRAVE CREEK EARLIER TODAY HAVE BROKEN AND WATER LEVELS HAVE 
FALLEN SOME...BUT STILL REMAIN HIGH.  ICE MOVEMENT IS HARD TO 
PREDICT IF YOU LIVE ALONG ANY CREEK IN MARSHALL COUNTY KEEP ALERT 
FOR RISING WATER LEVELS.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. N0EVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 11:07 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 30, 11:07 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1107 AM EST TUE JAN 30 2001

RADAR SHOWS SCATTERED RAIN SHOWERS OVER INDIANA WILL BE MOVING INTO
THE WESTERN PENNSYLVANIA AREA LATE THIS AFTERNOON.  RAISED HIGH
TEMPERATURES FOR THE DRY PERIOD IN BETWEEN.  WIND SPEEDS WILL
GENERALLY BE 15 TO 25 MILES PER HOUR.  SO KEPT MENTION OF BREEZY
CONDITIONS.  WILL ISSUE A STATEMENT ABOUT SOME ICE JAMMING PROBLEMS
AS SOME ALREADY OCCURRING IN MARSHALL COUNTY WEST VIRGINIA. REST
UNCHANGED.

HAID/GIBBONS

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jan 30, 11:38 AM EST, 2 hours 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EST TUE JAN 30 2001

...UPDATE ON ICE JAM POTENTIAL...

THERE CAN BE ICE MOVEMENT ON ICE LADEN STREAMS THIS AFTERNOON AND
TONIGHT.  THIS MAY RESULT IN ICE JAMS AND BACKUP OF WATER.  SO IF
YOU LIVE AND WORK ALONG ONE OF THESE STREAMS BEWARE OF POSSIBLE
FLOODING.  THIS ICE MOVEMENT HAS BEEN THE RESULT OF LAST NIGHT'S
RAIN AND TODAY'S MILD TEMPERATURE AND SNOW MELT.

GIBBONS/HAID

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 10:28 AM ESTFlash Flood WarningPBZMarshall4 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.